Michigan, 2012

Hail in Michigan, September 17, 2012

September 17, 2012 · NWS APX · 1 event in 1 county or zone

A fast-moving cold front spawned numerous thunderstorms over far Northern Lower Michigan. One storm produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A fast-moving cold front spawned numerous thunderstorms over far Northern Lower Michigan. One storm produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 17, 9:03 AM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Sep 17, 9:03 AM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1003 AM EDT MON SEP 17 2012

.SYNOPSIS...
ISSUED AT 359 AM EDT MON SEP 17 2012

TODAY WILL LIKELY BE THE LAST ABOVE NORMAL DAY FOR A WHILE. A STRONG
COLD FRONT WILL PUT AN END TO THE WARM SPELL AS IT PUSHES ACROSS THE
REGION LATER THIS AFTERNOON AND THIS EVENING...WHILE BRINGING A
CHANCE OF SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS.
SIGNIFICANTLY COLDER WEATHER IS EXPECTED FOR THE REMAINDER OF THE
WEEK...ALONG WITH DAILY CHANCES FOR LAKE EFFECT RAIN SHOWERS.

&&

.UPDATE...
ISSUED AT 1003 AM EDT MON SEP 17 2012

12Z SURFACE ANALYSIS SHOWS NORTHEAST-SOUTHWEST ORIENTED COLD FRONT
LYING FROM NORTHWEST QUEBEC/NORTHEAST ONTARIO...SOUTHWEST ACROSS
EASTERN UPPER/SOUTHERN WISCONSIN/SOUTHEAST IOWA.  1008MB SURFACE
WAVE WAS LOCATED OVER EASTERN UPPER.  POST-COLD FRONT RAIN BAND
EXTENDS FROM CENTRAL/WESTERN UPPER MICHIGAN...SOUTHWEST ACROSS
NORTHWEST WISCONSIN/SOUTHERN MINNESOTA.  ALONG THE FRONT ITSELF
SCATTERED CONVECTION OCCURRING ACROSS FAR NORTHERN LAKE
MICHIGAN/EASTERN UPPER AND ADJACENT AREAS OF ONTARIO.  12Z APX
SOUNDING SHOWS STEEP LAPSE RATES ABOVE 700MB BUT IS DRY IN THE LOWER
LAYERS.  LOW LEVEL MOIST AXIS EXTENDS ALONG BOUNDARY INTO NORTHEAST
WISCONSIN/NORTHERN LAKE MICHIGAN PER 925/850MB ANALYSES...GRB
SOUNDING 925MB DEW POINT OF 13C (VERSUS 7C AT APX)...LIFT A PARCEL
FROM 860MB YIELDS AROUND 900J/KG CAPE WITH MINIMAL CINH (THUS THE
CONVECTION).  SKIES ACROSS NORTHERN LOWER WITH MORE OF A VEIL OF
HIGH CLOUDS...ESPECIALLY THE FAR SOUTH YOU GO.

ALREADY MADE ADJUSTMENTS TO COVER CURRENT THUNDERSTORM ACTIVITY.
STILL EVALUATING THUNDER POTENTIAL ACROSS NORTHERN LOWER LATER
THIS AFTERNOON...CLEARLY THE APX SOUNDING NEEDS SOME HELP FROM A
MOISTURE STANDPOINT. ONE POSSIBILITY IS THAT EVEN IF NEAR SURFACE
BASED INSTABILITY BECOMES HARD TO COME BY...ELEVATED INSTABILITY
ASSOCIATED WITH LOW LEVEL MOIST AXIS MAY STILL GENERATE
THUNDERSTORMS ACROSS NORTHERN LOWER LATER TODAY.

UPDATE ISSUED AT 654 AM EDT MON SEP 17 2012

COLD FRONT NOW IN FAR NW LAKE MICHIGAN THROUGH EASTERN AND CENTRAL
IOWA. BAND OF RAINFALL CONTINUES TO DEVELOP AS POTENT SHORTWAVE
CARVING INTO UPPER TROUGH AND SHARPENING IT UP. FGEN INCREASING AS
WELL. AS THE TROUGH SHARPENS FURTHER THROUGH THE DAY...BECOMING
MORE N-S IN ORIENTATION...EXPECT FRONT AND RAIN BAND TO ALSO
BECOME MORE N-S ORIENTED. THIS WILL SLOW THE EASTWARD PROGRESS.
STILL LOOKING FOR RAINS TO DEVELOP IN EASTERN UPPER THIS
MORNING...WITH A MORE AFTERNOON AND EVENING OCCURRENCE FOR NRN
LOWER. ISOLATED SHOWERS AND STORMS HAVE EXITED THE SSM/WHITEFISH
BAY REGION...AND WE ARE BACK TO A BRIEF PERIOD OF NO RAIN. ONLY
SMALL TWEAKS IN SKY AND TEMPERATURE...OTHERWISE FORECAST IS ON
TRACK.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 359 AM EDT MON SEP 17 2012

SHALLOW RIDGING HAS SHIFTED EAST WHILE A POTENT SHORTWAVE IS
SHARPENING AN UPPER TROUGH PUSHING INTO THE DAKOTAS/CENTRAL
PLAINS. LOW LEVEL FGEN IS INCREASING ATTM BEHIND THE ASSOCIATED
COLD FRONT THAT IS DRAPED FROM NORTHERN IOWA THROUGH CENTRAL
WISCONSIN AND SE ONTARIO. THERE IS A WEAKNESS SEEN ON THE FRONT IN
EASTERN UPPER MICHIGAN...AS WELL AS A 30KT (STRENGTHENING) LLJ
PUNCHING INTO THIS AREA. THROW IN INCREASING UPPER DIVERGENCE
WITHIN RIGHT ENTRANCE REGION OF A MID/UPPER JET...AND RADAR
REFLECTIVITIES HAVE INCREASED ACROSS EASTERN LAKE SUPERIOR. ALSO
NOTED ON LATEST SATELLITE AND SFC OBS...A LARGER AREA OF LOW LEVEL
MOISTURE WAS SEEN SLOWLY LIFTING NE FROM SE MO/SRN IL/TN. ALTHOUGH
PRECIPITATION WAS ONLY SCRAPING THE PARADISE AREA OF EASTERN
UPPER...CLOUDS HAVE BEEN DEVELOPING OVER MOST OF NRN MICHIGAN. THE
BEST RAINFALL COVERAGE WAS TIED TO THE UPPER DIVERGENCE AND
DYNAMICAL FORCING AHEAD OF THE SHORTWAVE. THIS WAS ACROSS SRN MN.
THE LACK OF RAINFALL ACROSS NRN MICHIGAN...WITHIN AXIS OF STRONGER
LOW TO MID LEVEL WAA...SUGGESTS HOW THE ATMOSPHERE IS JUST TOO DRY
TO GO ALONG WITH NO SIGNIFICANT FORCING ALOFT.

TODAY AND TONIGHT...THE COLD FRONT WILL CROSS ALL OF THE CWA
TODAY. SW WINDS AHEAD OF THIS FRONT WILL SHIFT OUT OF THE
NW...WITH STRONG COLD ADVECTION TO GRADUALLY SPREAD EASTWARD
THROUGH THE DAY. AREAS NEAR THE SAGINAW BAY WILL RESIDE IN THE SW
WARM FLOW ALL AFTERNOON...WITH TEMPERATURES RISING INTO THE UPPER
70S. THIS A BIT LESS THAN YESTERDAY...DUE TO EXPECTED INCREASES IN
CLOUD COVER. BACK TO THE NW...COLD ADVECTION SETS IN MUCH
EARLIER...AND AFTER A MINIMAL RISE THIS MORNING IN CLOUDS...THE
TEMPERATURES WILL FALL THROUGHOUT THE REMAINDER OF THE DAY. THIS
SETUP IS ALWAYS A BIT DIFFICULT TO DISCERN HIGH TEMPERATURES FOR
THE DAY...BUT LOW TO MID 60S WILL BE TOP END. AS FOR THE
PRECIPITATION...THE AIR MASS IS TOO DRY AHEAD OF THE FRONT FOR ANY
RAINFALL. THE ACTION WILL RESIDE BEHIND THE FRONT IN THE COOLER
AIR MASS. HERE...AS THE UPPER TROUGH SWEEPS INTO THE WESTERN GREAT
LAKES...NRN MICHIGAN WILL WILL EVENTUALLY FALL INTO THE MORE
FAVORABLE UPPER DIVERGENCE FIELD...FGEN...FRONTAL CONVERGENCE AND
WEAK LLJ FORCING (THE FGEN APPEARS TO WEAKEN A BIT THIS
MORNING...BEFORE KICKING BACK UP THIS EVENING...AS AFOREMENTIONED
POTENT SHORTWAVE ARRIVES). CAN SEE RADAR INCREASING IN RAINFALL
COVERAGE OVER THE NEXT FEW HOURS TO OUR WEST...BUT AM JUST A
LITTLE CONCERNED AS TO THE COVERAGE THROUGH THE LATE
MORNING/AFTERNOON. ALTHOUGH STILL FEEL THAT RAINFALL IS
DEFINITE...NOT SO SURE ON HOW EFFICIENT THIS RAINFALL WILL BE.
RATHER...THE RE-EMERGENCE OF H8-H7 FGEN THIS EVENING WITH BETTER
FORCING ALOFT OUGHT TO BRING BETTER RAINFALL FROM MANISTEE THROUGH
DRUMMOND ISLAND. THIS BAND OF DECENT RAIN WILL CROSS NE
LOWER/MAYBE EXIT BY DAYBREAK TOMORROW. BEHIND THIS RAIN...MOISTURE
REALLY STARTS TO BECOME AN ISSUE. DID HAVE TO LOWER CHANCES FOR
RAIN...BUT THE STRONG OVERLAKE INSTABILITY THAT DEVELOPS WILL AT A
MINIMUM BE ABLE TO PRODUCE SOME SCATTERED LIGHT RAIN SHOWERS.

AS FAR AS THUNDER...THE ONLY THUNDER OUT THERE RIGHT NOW IS TIED
TO THE POTENT SHORTWAVE AND TAIL END OF UPPER DIVERGENCE AND
BETTER LLJ POINTING INTO SRN MN. ALTHOUGH THESE PARTICULAR FORCING
MECHANISMS DO ARRIVE LATE TODAY/TONIGHT...TOTAL FORCING IS
EXPECTED TO BE A BIT LOWER. REGARDLESS...400-600 J/KG DOES ARRIVE
DIRECTLY WITH/BEHIND THE FRONT..CLOSER TO THE STRONGER FLOW AND
OVERALL 0-6KM BULK SHEAR. SEVERE WEATHER IS DEFINITELY NOT
EXPECTED...BUT THERE IS NO WAY THUNDER CAN BE RULED OUT. EXPECT
SOME EMBEDDED THUNDER IN SOME SPOTS.

LOW TEMPERATURES DUE TO STRONG COLD ADVECTION...DESPITE
CLOUDS...WILL RESULT IN AN INCREASINGLY DAMP AND RAW AIR MASS.
LOWS WILL GET AS LOW AS THE LOWER 40S NW...AND AROUND 50 DEGREES
NEARER THE SAGINAW BAY. EXPOSED AREAS...ESPECIALLY DOWNWIND OF
LAKE MICHIGAN AND WHITEFISH BAY...WILL HAVE SOME BRISK WINDS
DEVELOPING TOO. THIS WILL ONLY MAKE THINGS FEEL EVEN MORE RAW.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 359 AM EDT MON SEP 17 2012

LONG WAVE TROUGHING SETTLES ACROSS THE REGION FOR THE REMAINDER OF
THE WEEK. THIS WILL LEAD TO AN EXTENDED PERIOD OF COOLER AND
UNSETTLED WEATHER. THE MAIN LONG TERM FORECAST CONCERNS REVOLVE
AROUND POPS ALL THE WAY THROUGH SUNDAY.

TUESDAY...HEIGHTS CONTINUE TO FALL AND COMBINE WITH INCREASING OVER
LAKE INSTABILITY (AS 850 MB TEMPERATURES FALL TO BETWEEN ZERO AND -2
C) AND A SHORT WAVE MOVING THROUGH THE FLOW TO PRODUCE A CHANCE OF
RAIN SHOWERS. THE MEAN FLOW LOOKS LIKE IT WILL BE NORTH NORTHWEST SO
LOCALS NEAR THE LAKE SHORES WILL LIKELY HAVE THE BEST SHOT OF RAIN.
HIGHS RANGING FROM THE MUCH COOLER LOWER 50S NORTH TO AROUND 60
SOUTHEAST.

TUESDAY NIGHT...LINGERING OVER LAKE INSTABILITY...BUT INCREASING
SUBSIDENCE AS SURFACE HIGH PRESSURE NOSES IN FROM THE SOUTHWEST. NOT
AS SURE THIS GO AROUND THAT WINDS WILL DECOUPLE...AS ONLY FALL OFF
TO BETWEEN 10 AND 15 KNOTS. SO UNCERTAINTY REMAINS OVER THE EXTENT
OF POSSIBLE FROST OR FREEZE. LOWS IN THE 30S TO LOWER 40S.

WEDNESDAY AND THURSDAY...ENERGY RIDING SOUTHEAST ON THE BACKSIDE OF
A BLOSSOMING PACIFIC RIDGE CONTINUES TO SEND MORE SHORT WAVE ENERGY
THROUGH THE FLOW. THIS IN COMBINATION WITH DECENT OVER LAKE
INSTABILITY BRINGS MORE CHANCES FOR RAIN SHOWERS (ESPECIALLY LATER
WEDNESDAY INTO WEDNESDAY NIGHT AND LATER THURSDAY). HIGHS GENERALLY
RANGING FROM THE MIDDLE 50S TO THE MIDDLE 60S. LOWS IN THE 40S TO
LOWER 50S.

FRIDAY THROUGH SUNDAY...THE LONG WAVE TROUGH AMPLIFIES AND DIGS INTO
THE NORTHERN GREAT LAKES...INCREASING OVER LAKE INSTABILITY.
EXTENDED MODELS VARY ON THE DETAILS BUT CONSENSUS IS TO DRIVE AT
LEAST A COUPLE OF FAIRLY STRONG SHORT WAVES THROUGH THE FLOW FRIDAY
INTO SATURDAY SO WILL HAVE HIGH CHANCE OR LIKELY POPS DURING THAT
TIME. HEIGHTS BEGIN TO REBOUND ON SUNDAY AND OVER LAKE INSTABILITY
IS NOT NEARLY AS STRONG SO WILL JUST HAVE LINGERING LOW CHANCE OR
SLIGHT CHANCE POPS. HIGHS GENERALLY RANGING FROM THE MIDDLE 50S TO
LOWER 60S AND LOWS IN THE 40S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 654 AM EDT MON SEP 17 2012

VFR MID AND HIGH CLOUD CONTINUES TO SNEAK INTO THE TAF SITES...BUT
SUNSHINE IS EXPECTED LATER THIS MORNING...BEFORE THICKER CLOUDS
ARRIVE THROUGH AFTERNOON AND EVENING. THIS WILL BE ASSOCIATED WITH
A STRENGTHENING COLD FRONT AND DEVELOPING BAND OF RAINFALL/WIND
SHIFT TO OUT OF THE NW. THIS BAND OF RAIN WILL PROBABLY HAVE A
FEW RUMBLES OF THUNDER EMBEDDED WITHIN IT. VFR CONDITIONS UNTIL
THE RAIN ARRIVES...WHEN CIGS ARE EXPECTED TO GO MVFR...THEN IFR
WITH REDUCED VSBYS. BEHIND THE BAND OF RAIN...LAKE EFFECT LIGHT
RAIN SHOWERS AND STRONGER/GUSTY NW WINDS ARE EXPECTED.

&&

.MARINE...
ISSUED AT 359 AM EDT MON SEP 17 2012

SW WINDS AHEAD OF AN ADVANCING COLD FRONT WERE NOT REACHING
ADVISORY CRITERIA ON ANY MARINE OB....THUS...CANCELLED THE
HEADLINE. HOWEVER...DID ISSUE ANOTHER SMALL CRAFT ADVISORY FOR
TONIGHT INTO TUESDAY. FIRST...WE WILL BE AWAITING THE POTENT COLD
FRONT THAT WILL CROSS THE NEARSHORES TODAY AND SHIFT WINDS OUT OF
THE NW. INSTABILITY WILL GROW SUBSTANTIALLY THROUGH WEDNESDAY
MORNING...WHEN HIGH PRESSURE WILL ARRIVE. ALTHOUGH MIXING APPEARS
TO BRING JUST MARGINAL ADVISORY CRITERIA...FEEL THAT THE
INSTABILITY WILL CREATE STRONGER GUSTS THAN DATA SUGGESTS.
THEREFORE...THE NEW ADVISORY.

ANOTHER COLD FRONT IS ON TAP FOR WEDNESDAY NIGHT INTO THURSDAY.
ALTHOUGH INSTABILITY WILL DIMINISH...IT WILL REMAIN UNSTABLE OVER
THE LAKES. SW WINDS LATER WEDNESDAY/WEDNESDAY NIGHT WILL INCREASE
TO POSSIBLE ADDITIONAL ADVISORY NEEDS.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 5 PM EDT TUESDAY
     FOR LHZ347>349.
LM...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 5 PM EDT TUESDAY
     FOR LMZ323-342-344>346.
LS...NONE.

&&

UPDATE...JB
SYNOPSIS...AS
SHORT TERM...SD
LONG TERM...AS
AVIATION...SD
MARINE...SD
Hazardous weather outlook, Sep 17, 9:26 AM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1026 AM EDT MON SEP 17 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
181145-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1026 AM EDT MON SEP 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS EASTERN
UPPER AND NORTHWEST LOWER MICHIGAN.  SOME OF THE STRONGER STORMS MAY
PRODUCE HAIL TO ONE INCH IN DIAMETER...AND WIND GUSTS IN EXCESS OF
50 MPH.

THERE IS A MODERATE TO HIGH RISK FOR RIP CURRENTS TODAY AND
TONIGHT ON LAKE MICHIGAN BEACHES OF NORTHERN LOWER
MICHIGAN...INCLUDING GRAND TRAVERSE BAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD AIR MASS WILL BE IN PLACE TUESDAY. HIGH PRESSURE AND LIGHT
WINDS EXPECTED FOR TUESDAY NIGHT WILL BRING THE POTENTIAL FOR A
FROST/FREEZE EVENT WEDNESDAY MORNING FOR SEVERAL COMMUNITIES.
HOWEVER...UNCERTAINTY REMAINS ABOUT CLOUD COVER AND WHETHER OR NOT
WINDS GO CALM...WHICH WILL PLAY A LARGE ROLE IN DETERMINING HOW COLD
TEMPERATURES GET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/APX (ALL
LOWERCASE)

JPB

In the hours before

Special weather statement, Sep 17, 9:10 AM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1010 AM EDT MON SEP 17 2012

MIZ019-171430-
CHARLEVOIX MI-
1010 AM EDT MON SEP 17 2012

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 1009 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF BEAVER ISLAND...MOVING
EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEAVER ISLAND...
  SAINT JAMES ON BEAVER ISLAND...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HALBLAUB
Special weather statement, Sep 17, 12:38 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
138 PM EDT MON SEP 17 2012

MIZ018-171800-
PRESQUE ISLE MI-
138 PM EDT MON SEP 17 2012

...STRONG THUNDERSTORM JUST WEST OF MILLERSBURG...

AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ONAWAY...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROGERS CITY...
  MILLERSBURG...
  OCQUEOC...
  HAWKS...
  P H HOEFT STATE PARK...
  HAGENSVILLE...
  MOLTKE TOWNSHIP...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HALBLAUB

The radar

The NCL Michigan radar (KAPX), 79 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Presque Isle

When
September 17, 12:52 PM EST
Where
Presque Isle County, 4.27 mi E of Ocqueoc
Measured
1.75 in hail
Reported by
Public
Coordinates
45.396, -83.992

Golfball-sized hail fell along M-68 between Rogers City and Millersburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413382.